Skip to Accessibility Tools Skip to Content Skip to Footer

Antibiotics Are The Worst!

I have not had much luck lately. My immune system is compromised because of the medications I take for Crohn’s. But every little thing that I get, I have to take extra precaution because it could turn into an infection. And if the infection gets into my blood stream, then I wind up back in the hospital. What luck!

Recently, I started to see a small bump on my back, right below my neck. I didn’t pay it much mind. Over the next few weeks, I watched it grow. It looked like a huge pimple, but I knew that it was infected. I went to my primary doctor, who had to drain it. It turned out to me a infected hair follicle.

When he told me, “I have to put you a fourteen day regimen of antibiotics, just to be safe,” I cringed.

My primary doctor knew why. He knew that the antibiotics were going to turn my Crohn’s into a whirlwind. But what choice did I have right? After giving him a bit of an argument, there was no backing off, and there I was on my way to the pharmacy ready to fill these “horse pills.” I knew my stomach was going to put me through a week of misery.

The reason I have such issues with my stomach with antibiotics, is because the antibiotics get rid of the good flora in my GI tract. That causes me to have horrible urgency, increased bowel movements, gas and bloating. I do take a probiotic to help replace the good bacteria back into my stomach, but when I am on the antibiotics, nothing helps.

The first few days I do pretty well.

This time, it was not until the third full day, that I felt horrible.

I felt like my stomach was as big as a hot air balloon. I literally had to go into the men’s faculty bathroom, which is disgusting, and lay on the floor. My stomach was so full of air that I had to lay down, and scrunch my legs up in the fetal position to try to pass gas. I know it might sound funny, but it was very painful. The week went by pretty quickly, but I really was uncomfortable. I was so glad to be off the antibiotics. By this weekend, my stomach was back to normal.

Now, as you know, I am a schoolteacher. Especially this time of years, the flu is going around. And wouldn’t you know, I came down with a terrible cold. I had to stop taking my Humira, until the cold goes away. This week I was put back on antibiotics to fight this sickness off. So here I am, back where I started last week. I have horrible urgency, bloating, and pain. I’d rather have the cold without the stomach issues. I wonder if there are any other natural remedies that my fellow Crohn’s and Colitis family members use to ease their way when they are on antibiotics. At this point, I will take any advice!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The InflammatoryBowelDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • thedancingcrohnie moderator
    7 months ago

    The only tip I have, is to double up on your probiotics while you are taking antibiotics. And eat fermented foods too. I know it helps me a ton!

    Always dancing,
    Elizabeth (team member)

  • Davethegardner
    2 years ago

    Paul–your story is, or I should say, was-mine. My biologic medication played havoc with my immune system. Every bug that came into the neighborhood nailed me. Many required antibiotics which made me sicker than the infection.Then there were the repeated foot infections, followed by another round of antibiotics that usually took more than a month to get over. Although my GI dr. was nervous about my decision, I told him I was going off the biologic and would modify diet (no gluten, low dairy, no caffeine, no refined sugar), would add homemade kefir, and probiotics recommended by my parenteral nutrition team (I’m on HPN because so much of my gut is gone). So far, so good. No Crohn’s flareup, and when my wife was down with awful flu a few months back I did not get it. I also make a lot of use of complementary modalities to enhance overall wellness. That awful cycle of infections followed by antibiotics followed by terrible gut distress is for now on hold. I certainly am not recommending your going off whatever is harming your immune system, but perhaps a hearty conversation with your dr. about options might be worth it.

  • SusanHU
    2 years ago

    Hi Davethegardner,

    Thank you for your commenting and for sharing some of your story here – we love hearing from our community members! If you’re interested, we’d love to have you post more about your journey in our stories section so more of the folks living with IBD can see that they are not alone! https://inflammatoryboweldisease.net/stories/

    Thanks!
    Susan
    (InflammatoryBowelDisease.net Team Member)

  • 2 years ago

    HI! Just a note on taking antibiotics and stomach. I take probiotics as well to keep good flora with my Crohn’s Disease. When I have to take Antibiotics I tend to double up the amount of probiotics I normally take. Kefir is another way I will get my probiotics when on antibiotics. I hope this helps. Another note, I use ginger tea/ginger ale for nausea and sometimes it will help my gut as well. I hope this helps.

  • Kelly Dabel moderator
    2 years ago

    Hi Kitty! Thank you so much for sharing your tips that help you feel better. It’s a good idea for anyone considering to check in with their doctor before starting probiotics. We really appreciate you sharing and being part of our community! Kelly, InflammatoryBowelDisease.net Team member

  • Poll